Hail, Stillwater
- When
- May 7, 2:45 PM MST
- Where
- Stillwater County, 4.84 mi N of Reed Pt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.770, -109.550
An isolated early season severe thunderstorm produced some damaging winds and large hail across Golden Valley and Stillwater Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated early season severe thunderstorm produced some damaging winds and large hail across Golden Valley and Stillwater Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 7, 2:12 PM MST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT Sun May 7 2017
.SHORT TERM...valid for Mon and Tue...
Convection getting started over the higher terrain of the
Beartooth and Crazy mountains this afternoon. Surface cold front
has worked eastward to a Baker to Sheridan line, but the much
cooler air and stronger pressure rises remain to the west-
northwest from Bozeman to Lewistown. Convective cold pool will
develop over western zones over the next few hours and coalesce
with the colder air behind the front and surge east through the
area tonight. At the same time a disturbance aloft will push
northeastward across the area. These features along with the
surface trof over SE MT will be the focus for convection tonight.
Strongest shear and highest CAPE values exist over central zones
including the Billings area and this will be the focus for
stronger convection late afternoon into early evening. By mid to
late evening the cold pool will surge into eastern zones and
intercept the inverted surface trof as it heads into the Dakotas
overnight. The later start to the convection over SE MT may limit
the strength of the storms there some. Just about any storms
through this evening may produce half inch size hail and gusts to
40 mph. A few stronger storms are possible. Several of the hi-res
CAM models continue to show a stronger storm developing over
Billings vicinity between 5 and 7pm. Outside of the hail and gusty
winds the precipitable water values are in the one inch range this
afternoon with surface dew points in the 50s. This will support
locally heavy rainfall with storms as well. Given the wet ground
conditions will have to watch for local flash flooding with any
persistent storms.
By sunrise most of the shower activity will have shifted southeast
of the area as drier air works in from the northwest. Despite the
upper trof over the area it looks like a mostly sunny and dry day
for most of the area. Temperatures will be near seasonal levels in
the 60s.
Another surge of energy and moisture pushes into the area from the
upper low over Colorado on Tuesday morning bringing another chance
for scattered showers and thunderstorms to the area. Temperatures
will be just a tad warmer than Monday but still near seasonal
averages.
Hydrology...Continue to see significant rises on area rivers and
streams this afternoon. With cooler air moving into the high
country for this week will see higher elevation snowmelt decrease.
However it will take several days for the melt water from the
current heatwave to work downstream, so additional rises can be
expected. Forecasts still keep water levels below flood stage on
larger waterways, but may still see some near bankfull conditions
on smaller foothills creeks and streams. Thunderstorms tonight
may cause local rises on some of these foothills streams as well
so those living in these areas should be alert for heavy rainfall
and take appropriate safety measures should it develop develop.
Recreationists should continue to use caution with the changing
river conditions across the region. Chambers
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
High pressure ridging builds over the forecast area on Wednesday
as a cut off low meanders across the four corners region into New
Mexico. This will keep the forecast area dry and warm with above
normal temperatures through Friday. Models then bring another
strong low onto the Pacific northwest coast Friday but diverge by
Saturday into early next week, but in general keep the low
stationary over the Pacific northwest Friday into Saturday. This
will bring a southerly flow aloft to the forecast area. Various
disturbances will move north within the flow, similar to the
current weather pattern, bringing returned chances for showers and
thunderstorms. Temperatures will be well above normal with 70s
Wednesday and Thursday and lower 80s possible Friday. Temperatures
will cool back to normal values next weekend as a result of more
cloud cover and shower/thunderstorm activity. Hooley
&&
.AVIATION...
Scattered showers and thunderstorms will move from south to north
this afternoon into this evening. The bulk of the activity will
be along and west of a Roundup-KBIL-KSHR line this afternoon. The
majority of the activity will slowly shift eastward into southeast
Montana by late afternoon/early evening. Some of the storms could
be strong with locally heavy rain, small hail and wind gusts to
40kts. MVFR conditions will be likely in any thunderstorm
activity. Otherwise, VFR conditions will prevail through tonight.
Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 044/064 045/068 045/074 048/079 050/081 051/068 047/067
61/B 12/T 20/B 01/U 22/T 23/T 33/W
LVM 038/064 039/069 039/075 044/079 046/081 047/065 042/066
62/W 12/T 20/U 02/T 23/T 34/T 44/W
HDN 045/066 045/069 043/075 047/081 049/083 050/070 046/072
61/B 13/T 20/B 01/U 11/U 23/T 33/W
MLS 048/067 044/067 045/074 048/077 049/080 052/071 050/069
51/B 03/T 20/U 00/U 00/U 11/B 33/W
4BQ 047/066 044/065 043/071 047/076 046/078 049/071 048/070
61/N 15/T 31/B 00/U 00/U 11/B 22/W
BHK 046/064 039/064 041/069 042/072 043/074 045/067 045/065
61/N 04/T 20/B 00/U 00/U 11/U 22/W
SHR 042/061 041/064 040/068 043/075 044/078 045/067 043/067
52/W 24/T 31/B 01/U 12/T 22/T 33/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 246 PM MDT Sun May 7 2017 MTZ028>042-056>058-063>068-WYZ098-099-072200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 246 PM MDT Sun May 7 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. Showers and thunderstorms expected tonight. A few storms could produce small hail, gusty winds, and locally heavy rainfall. See your local forecast for details.
Special Weather Statement
National Weather Service Billings MT
257 PM MDT SUN MAY 7 2017
MTZ034-041-066-067-072145-
Beartooth Foothills MT-Absaroka/Beartooth Mountains MT-
Northern Stillwater MT-Northern Sweet Grass MT-
257 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Big Timber, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Reed Point and Greycliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4599 10976 4589 10951 4587 10953 4587 10955
4560 10934 4544 10988 4561 11002
TIME...MOT...LOC 2056Z 213DEG 17KT 4567 10980
SetzenfandSpecial Weather Statement
National Weather Service Billings MT
338 PM MDT SUN MAY 7 2017
MTZ034-042-072230-
Golden Valley MT-Northern Stillwater MT-
338 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY...
At 338 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles northeast of Big Timber to 9 miles
southwest of Absarokee. Movement was northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Columbus, Absarokee, Lavina, Reed Point, Halfbreed Lake Wildlife,
Hailstone Wildlife Refuge and Rapelje.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4645 10892 4562 10897 4559 10912 4552 10913
4552 10919 4549 10919 4545 10942 4542 10944
4553 10950 4554 10945 4559 10941 4560 10950
4572 10957 4587 10955 4587 10951 4596 10950
4596 10942 4604 10942 4604 10960 4608 10960
TIME...MOT...LOC 2138Z 237DEG 32KT 4604 10957 4543 10960
BorsumThe Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds toppled a 12 foot elm tree.
A very large Cottonwood tree was toppled. In addition, an alfalfa crop was destroyed by wind-driven hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689207, 689203, 689205, 689197.